Veset days or onot perishah (times of separation) are days on which halacha considers a woman most likely to begin her menses. On each of these days, the couple abstain from intercourse and the woman performs a bedikah. (Some have the custom to perform more than one.) See more here..
Vesatot are usually based on the calendar (veset hayamim), though some women have vesatot based on premenstrual symptoms or other physical phenomena (veset haguf). A veset can be regular (kavua) or irregular (eino kavua).
The calculation of vesatot for a woman using hormonal contraception is a matter of debate among contemporary authorities.
Combined Hormonal Contraceptives
The most common hormonal contraceptives combine two synthetic hormones: estrogen and progesterone. (Progesterone-only pills, also known as the mini-pill, work differently. See more at the end of this article.)
Combined hormonal contraceptives are typically prescribed on a 28-day cycle. A woman usually takes 21 days of hormones (in the form of pills, a vaginal ring, or a patch worn on the skin), followed by seven days of a placebo or break. About 2-4 days after stopping the hormones each cycle, she may experience withdrawal bleeding similar to a light period. From a medical perspective, this withdrawal bleeding is not the same as menstruation. However, it is uterine bleeding and can make her niddah.
Removing a patch or ring is halachically equivalent to ceasing to take active pills. For purposes of brevity, the continuation of this article refers to “pills,” even though it applies to all three methods.
Combined Hormonal Contraceptives and Vesatot
Combined hormonal contraceptives induce a physiological state similar to pregnancy. Like a pregnant woman, a woman taking active pills has the halachic status of a mesuleket damim, one not expected to menstruate. Therefore, a woman using combined hormonal contraception does not observe the usual onot perishah.
Rather, she bases the calculation of her veset on the cessation of active pills, since it induces a withdrawal bleed.
The closest analogy to this in classical halachic sources is a type of veset haguf established when a particular activity, such as eating spicy food, consistently triggers menstruation for a woman. Stopping active pills may even be considered a more reliable predictor of bleeding than eating a triggering food, because millions of women consistently experience withdrawal bleeding with combined hormonal contraceptives.
For many women, however, the withdrawal bleeding experienced on the pill can be halachically categorized as staining, so there are no vesatot to observe. When a woman only has staining, she typically does not need to observe a veset the following cycle because vesatot are based on a blood flow and not on staining.
The continuation of this article discusses situations in which a woman’s withdrawal bleeding is a flow and the laws of vesatot apply.
Starting Hormonal Contraception
There are different views on how a woman should calculate vesatot when she begins using combined hormonal contraceptives. Here are some of the most prominent:
- To observe vesatot only after ceasing to take active pills. This follows the logic that she is considered mesuleket damim immediately upon beginning to take the active pills, so that her former vesatot are moot. There are two main versions of this view:
- To observe a veset on the last onah (day or night) of the range in which which the package instructions indicate that bleeding is likely to begin (e,g., day 4 of placebos). Yoatzot.org’s current rabbinic supervisors follow this view.
- To observe an extended veset over the range of days on which the package instructions indicate that bleeding is likely to begin (e.g., days 2-4 of placebos). This view appears in Nishmat HaBayit.
- To observe her usual vesatot for the first three months on the pill, until she has clearly established that her cycle has become dependent on the hormones. This was the position of our site’s founding rabbinic supervisor, Rav Yehuda Henkin z”l.
Continuing on Hormonal Contraception
After the first cycle on the pill (or three cycles according to the second view mentioned above), a woman observes her onat perishah based on the interval she has experienced between the cessation of active pills and the onset of bleeding. There are differing views on how to do this. Here are some of the most prominent:
- Observing a single onat perisha (day or night) on the most recent interval between cessation of active pills and bleeding. (E.g. If she bled last cycle on day 3 of the placebos at night, she observes this day 3 of placebos at night as an onat perisha.) This is the view of this site’s current rabbinic supervisor, Rav Kenneth Auman.
- In addition to the above, observing a single onat perisha (day or night) on the latest likely interval between cessation of active pills and bleeding. (E.g., if she bled last cycle on day 3 of the placebos at night, she separates then and also on the latest interval mentioned on the package insert.) This is the view of our Hebrew site supervisor, Rav Yaakov Warhaftig.
- Observing an extended veset for up to three days, beginning with the shortest interval between cessation of active pills and bleeding that she has had over the past three cycles. This was the view of our founding rabbinic supervisor, Rav Yehuda Henkin z”l.
Establishing a Veset Kavua: If, for three consecutive cycles, a woman begins bleeding at a specific interval and on a specific onah (day or night) after she stops taking the active pills, then she establishes a veset kavua for that onah (e.g., day 2 at night).
Change from a Veset Kavua: If a woman’s kavua bleeding pattern changes, then she should observe an onah corresponding to the new timing of the onset of bleeding in addition to her usual veset observance. For example, if her veset kavua is on day three after stopping active pills, and bleeding began on day four, then the following cycle she observes both day three and day four.
Uprooting a Veset Kavua: If, for three consecutive cycles, bleeding begins on an onah other than a woman’s veset kavua or extended veset, then her veset kavua is uprooted.
Manipulating the Cycle
A woman who extends or otherwise manipulates her cycles on the pill follows the protocols outlined above. Thus, she normally calculates her veset based only on the interval between cessation of active pills and the onset of withdrawal bleeding. She does not observe vesatot while taking active pills.
Stopping Hormonal Contraception
A woman who stops using hormonal contraception observes her first veset as usual, based on when she stopped taking active pills.
There are different views as to how a woman should calculate vesatot in subsequent months:
- According to some opinions, she observes yom hachodesh and onah beinonit based on the withdrawal bleeding following her final course of pills. After her first spontaneous period, she also observes the haflagah. Yoatzot.org’s current rabbinic supervisors follow this view.
- According to other opinions, she observes yom hachodesh and onah beinonit only after her first spontaneous period. After her second period, she also observes the haflagah. This view appears in Nishmat HaBayit.
If a woman had a veset kavua before starting hormonal contraception, she resumes observing it after her first becoming niddah.
Another form of hormonal contraception relies on progesterone alone. This includes progesterone-only pills (POPs, the minipill), which are often prescribed for breastfeeding women. There are also IUDs that release progesterone, as well as implants and injections.
Progesterone does not completely suppress ovulation. Women using progesterone-only contraception can get regular or irregular periods. Some women experience staining, and some women have no bleeding at all.
A woman using progesterone-only contraception follows the usual halachot for calculating her veset (including those for postpartum and breastfeeding women, if relevant), without taking the hormones into account. Like any woman, she calculates vesatot only from a significant flow of blood. Stains do not affect a woman’s veset calculations even if they make her niddah.
Non-Contraceptive Hormonal Treatments
A woman beginning hormonal treatments for medical reasons should ask her physician whether and how the hormones are expected to affect her menstrual cycle, and then ask a specific halachic question about observing vesatot.
- Nishmat HaBayit, simanim 38-41
- Rabbi Shlomo Levi in Techumin Vol 3
- Rabbi Sinai Adler in Techumin Vol 4
- The Laws of Niddah by Rabbi Binyomin Forst, who addresses the issue on pp. 363-368 of Volume 1, especially footnote 38.
Updated October 2021